ADHD Meds Up Cardiac Event Risk in Long-QT Syndrome
(HealthDay News) — Patients with long-QT syndrome (LQTS) treated with attention deficit/hyperactivity disorder (ADHD) medications have an increased risk for cardiac events, according to a study published in the October issue of the Journal of Cardiovascular Electrophysiology.
Claire Zhang, M.D., from the University of Rochester in New York, and colleagues compared 48 LQTS patients identified in the Rochester-based LQTS Registry (open enrollment between 1979 and 2003) treated with stimulant or nonstimulant ADHD medications to 96 age-, gender-, and QTc-duration-matched LQTS controls not exposed to ADHD medications.
The researchers found that over a mean follow-up of 7.9 years after initiation of ADHD medication (mean age, 10.7 years), there was a 62 percent cumulative probability of cardiac events in the ADHD treatment group versus 28 percent in the matched LQTS control group. Use of ADHD medication was associated in a time-dependent fashion with an increased risk for cardiac events (hazard ratio [HR], 3.07) after adjustment for time-dependent beta-blocker use and prior cardiac events. Time-dependent ADHD medication was associated with an increased risk in male LQTS patients (HR, 6.8) in subgroup gender analyses.
"The findings highlight the importance of heightened surveillance for LQTS patients on ADHD medications," conclude the authors.
GeneDx provided financial support to the LQTS Registry.